Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS JSJ

August 28, 2019

NWS JSJ issued this flash flood warning at Aug 28, 2019, 9:30 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 9:30 AM CDT (14:30 UTC)
Expired
Aug 28, 2019, 6:30 PM CDT
In force
9 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 129 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

345 
WGCA52 TJSJ 281430
FFWSJU
VIC020-030-281730-
/O.NEW.TJSJ.FF.W.0016.190828T1430Z-190828T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1030 AM AST Wed Aug 28 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 130 PM AST

* At 1027 AM AST, satellite estimates and the doppler weather radar 
  indicated thunderstorms producing heavy rain over and around the 
  the warned area associated with Tropical storm Dorian. Flash 
  flooding is likely during the next few hours.

* Some locations that will experience flooding include...
  St John, Charlotte Amalie West, Charlotte Amalie East, Charlotte
  Amalie, Anna's Retreat and Cruz Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6487 1830 6488 1834 6493 1832 6495
      1835 6499 1835 6504 1840 6497 1839 6497
      1836 6493 1836 6485 1835 6486 1833 6485
      1833 6484 1837 6474 1834 6469 1833 6471

$$
RAM/WS/OMS/TW
4 follow-up statements
069 
WGCA52 TJSJ 281659
FFWSJU
VIC020-030-282030-
/O.EXT.TJSJ.FF.W.0016.000000T0000Z-190828T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1259 PM AST Wed Aug 28 2019

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 430 PM AST

* At 1257 PM AST, Doppler radar indicated showers producing heavy 
  rain across the warned area. This rainfall in addition to previous 
  rainfall will result in Flash flooding across these islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6487 1830 6488 1834 6493 1832 6495
      1835 6499 1835 6504 1840 6497 1839 6497
      1836 6493 1836 6485 1835 6486 1833 6485
      1833 6484 1837 6474 1834 6469 1833 6471

$$

oms
765 
WGCA72 TJSJ 281844
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
244 PM AST Wed Aug 28 2019

VIC020-030-282030-
/O.CON.TJSJ.FF.W.0016.000000T0000Z-190828T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
244 PM AST Wed Aug 28 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM AST FOR
SAINT JOHN AND SAINT THOMAS ISLANDS...

At 242 PM AST, Doppler radar continues to indicate heavy rainfall 
across the warned area. The potential for flash flooding continues. 
Up to 5 inches have already fallen. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6487 1830 6488 1834 6493 1832 6495
      1835 6499 1835 6504 1840 6497 1839 6497
      1836 6493 1836 6485 1835 6486 1833 6485
      1833 6484 1837 6474 1834 6469 1833 6471

$$

oms
431 
WGCA52 TJSJ 282016
FFWSJU
VIC020-030-282330-
/O.EXT.TJSJ.FF.W.0016.000000T0000Z-190828T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
416 PM AST Wed Aug 28 2019

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  Saint John in Virgin Islands...
  Saint Thomas in Virgin Islands...

* Until 730 PM AST

* At 408 PM AST, Doppler weather radar and emergency management 
  officials indicated heavy rain and flooding continued across the 
  warned area. So far the doppler weather radar estimated rainfall 
  accumulation between 4 to 6 inches have already fallen. Additional 
  amounts between 1 to 2 inches will be possible. Flash flooding is 
  already occurring. Therefore the Flash flood warning has been 
  extended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1832 6487 1830 6488 1834 6493 1832 6495
      1835 6499 1835 6504 1840 6497 1839 6497
      1836 6493 1836 6485 1835 6486 1833 6485
      1833 6484 1837 6474 1834 6469 1833 6471

$$

RAM/OMS/GL
539 
WGCA72 TJSJ 282321
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
721 PM AST Wed Aug 28 2019

VIC020-030-282330-
/O.EXP.TJSJ.FF.W.0016.000000T0000Z-190828T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint John VI-Saint Thomas VI-
721 PM AST Wed Aug 28 2019

...THE FLASH FLOOD WARNING FOR SAINT JOHN AND SAINT THOMAS ISLANDS
WILL EXPIRE AT 730 PM AST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. However, there is still some rain in the general area, any 
additional warnings or advisories will be issued at a later time if 
conditions warrant. Please continue to heed any road closures.

LAT...LON 1832 6487 1830 6488 1834 6493 1832 6495
      1835 6499 1835 6504 1840 6497 1839 6497
      1836 6493 1836 6485 1835 6486 1833 6485
      1833 6484 1837 6474 1834 6469 1833 6471

$$

JJA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 4:37 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 28, 4:37 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
537 AM AST Wed Aug 28 2019

.SYNOPSIS...A Tropical Storm Warning and Hurricane Watch is in
effect for Puerto Rico and the U.S. Virgin Islands. In addition, a
Flash Flood Watch, Coastal Flooding Warning and High Surf Warning
are in effect for these areas due to potential impacts expected
with the passage of Tropical Storm Dorian across the area. These
impacts are expected to begin as early as this morning and
continue through at least Thursday morning. Conditions are
expected to somewhat improve as Dorian moves away on Thursday, but
lingering moisture, occasional patches of low-level moisture and
the arrival of another tropical wave will result in additional
shower activity during the weekend into early next week.

&&

.SHORT TERM...Today through Friday...

A Tropical Storm Warning and Hurricane Watch is in effect for
Puerto Rico and the U.S. Virgin Islands due to the passage of
Tropical Storm Dorian across the region. As Dorian continues to
move across the northeastern Caribbean waters and crosses the
Coastal Warning Area, outer bands will continue to affect the
local islands throughout the day. Following the latest track and
intensity forecast issued by the National Hurricane Center,
tropical storm conditions are expected to affect first Saint Croix
in the U.S. Virgin Islands during the morning hours. As Dorian
continues to move northwestward between Puerto Rico and the US
Virgin Islands, tropical storm conditions are expected to
progressively spread across Vieques, Culebra and portions of
eastern Puerto Rico, as well as Saint Thomas and Saint John. By
late tonight, Dorian's center is forecast to reach the Atlantic
waters and gradually moves away as it tracks west-northwestward
across the western Atlantic.

The center of Dorian is forecast to move inland over eastern
Puerto Rico by mid afternoon, spreading tropical storm conditions
further inland over the eastern half of the main island.

Along with tropical-storm-force winds, potential impacts from
Tropical Storm Dorian include heavy rains with storm totals
between 4-6 inches with isolated amounts up to 8 inches in Puerto
Rico and 1-3 inches with isolated amounts up to 4 inches in the
U.S. Virgin Islands. Given the expected accumulations, a Flash
Flood Watch has been issued for increased potential for flash
flooding, rapid rises along rivers, and mudslides near areas of
steep terrain. More details regarding the progress of Dorian can
be found in the Hurricane Local Statement.

Although conditions are expected to somewhat improve on Thursday
and Friday, abundant moisture from Tropical Storm Dorian will
remain across the forecast area, resulting in rounds of shower and
thunderstorm activity through at least Friday. Additional
rainfall from this activity will aggravate the threat for flash
flooding across the local islands.

.LONG TERM...Saturday through Tuesday...

A surface high pressure will maintain a moderate east to
southeast wind flow across the region. In this flow, a tropical
wave and associated plume of moisture is expected to arrive by
late Saturday night and hold over the region through at least
Monday. A westward moving TUTT low will enhance this wave,
increasing the potential for shower and thunderstorm development
on Sunday and Monday. Apart from this, patches of low-level
moisture are expected to cross the area from time-to-time,
enhancing overnight and early morning showers over eastern Puerto
Rico, followed by locally induced convection in the afternoon.

&&

.AVIATION...Periods of SHRA/TSRA expected across the Leeward and
USVI terminals through 28/16z, resulting in MVFR/IFR conditions
with variable winds up to 20kts with higher gusts. SHRA/TSRA
expected to increase in coverage across the USVI terminals after
28/08z and across PR terminals after 28/13z, resulting in MVFR to
IFR conditions. ENE Winds less than 15 kts expected through 28/15z
across the USVI and PR terminals, with highly variable winds
greater 20 knots expected afterwards. Tropical storm winds between
25-40 knots expected across TJPS/TJMZ/TJBQ after 28/15z.

&&

.MARINE...A TROPICAL STORM WARNING IS IN EFFECT FOR ALL BUT THE
ANEGADA PASSAGE. This is the result of the passage of Tropical
Storm Dorian across the regional waters. Tropical storm force
winds and deteriorating marine conditions are expected across the
Caribbean waters and Mona Passage early this morning through
Thursday-- with seas and winds peaking at 13-15 feet with
occasional seas up to 19 feet and 45-55 knots with gusts to
around 75 knots, respectively. Seas are expected to diminish to
less than 7 feet by Thursday afternoon.

Across the coastal areas, swells generated by Tropical Storm
Dorian will cause coastal flooding, high surf, beach erosion, and
life threatening rip currents. As a result, there is a Coastal
Flooding Warning and a High Surf Warning in effect, mainly along
the south and east coast of Puerto Rico, including Vieques and
Culebra, and St. Croix in the U.S. Virgin Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  75  85  78 / 100 100  50  50
STT  83  78  82  79 / 100 100  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Warning from 6 AM this morning to 6 AM AST
     Thursday for Central Interior-Culebra-Northeast-Ponce and
     Vicinity-Southeast-Vieques-Western Interior.

     High Surf Warning from 6 AM this morning to 6 AM AST Thursday
     for Central Interior-Culebra-Northeast-Ponce and Vicinity-
     Southeast-Vieques-Western Interior.

     Hurricane Watch for Central Interior-Eastern Interior-Mayaguez
     and Vicinity-North Central-Northeast-Northwest-Ponce and
     Vicinity-San Juan and Vicinity-Southeast-Southwest-Western
     Interior.

     Tropical Storm Warning for Central Interior-Culebra-Eastern
     Interior-Mayaguez and Vicinity-North Central-Northeast-
     Northwest-Ponce and Vicinity-San Juan and Vicinity-
     Southeast-Southwest-Vieques-Western Interior.

     Flash Flood Watch through Thursday afternoon for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

VI...Coastal Flood Warning from 6 AM this morning to 6 AM AST
     Thursday for St Croix.

     High Surf Warning from 6 AM this morning to 6 AM AST Thursday
     for St Croix.

     Tropical Storm Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

     Flash Flood Watch through Thursday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...Tropical Storm Warning for Atlantic Waters of Puerto Rico and
     USVI from 10 NM to 19.5N-Caribbean Waters of Puerto Rico
     from 10 NM to 17N-Coastal Waters OF Northwestern Puerto
     Rico out 10 NM-Coastal Waters OF Southwestern Puerto Rico
     out 10 NM-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Southern Puerto Rico out 10 NM-Coastal
     Waters of Southern USVI Vieques and Eastern Puerto Rico out
     10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 4 PM AST this afternoon for Anegada
     Passage Southward to 17N.

&&

SHORT TERM...JA
LONG TERM....ICP
Hazardous weather outlook, Aug 27, 5:45 PM CDT, 15 hours 45 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
607 PM AST martes 27 de agosto de 2019

AMZ710>745-PRZ001>013-282215-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
607 PM AST martes 27 de agosto de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Esta noche y jueves...
Un Aviso de Tormenta Tropical esta en efecto para toda el area
local, excepto el Pasaje de Anegada donde existe una advertencia
para los operadores de embarcaciones pequenas. Una Vigilancia de
Huracan esta en efecto para la isla de Puerto Rico. Para informacion
adicional refierase al Comunicado Local de la Tormenta Tropical
Dorian.

AMZ715-725-VIZ001-002-282215-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacente del Caribe-
559 AM AST martes 27 de agosto de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Esta noche y jueves...
Un Aviso de Tormenta Tropical esta en efecto para toda el area
local, excepto el Pasaje de Anegada donde existe una advertencia
para los operadores de embarcaciones pequenas. Para informacion
adicional refierase al Comunicado Local de la Tormenta Tropical
Dorian.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 8:54 PM CDTCoastal Flood WarningJSJ22 hr
Aug 27, 8:54 PM CDTHigh Surf WarningJSJ22 hr
Aug 28, 7:05 AM CDTFlash Flood WarningJSJ4 hr
Aug 28, 10:11 AM CDTHurricane WarningJSJ15 hr
Aug 28, 3:18 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.